Atenolol and Low Blood Sugar
A number of side effects have been reported with atenolol, and low blood sugar levels are a known problem. Among the early symptoms of a low blood sugar (hypoglycemia) are sweating, dizziness, and extreme hunger. More severe symptoms include difficulty speaking, loss of coordination, and changes in behavior. If you develop such symptoms while taking atenolol, notify your healthcare provider right away.
Does Atenolol Cause Low Blood Sugar?Low blood sugar levels have been reported in people taking atenolol (Tenormin®) and other beta blockers. This side effect is more common in infants, children, and people with kidney disease or diabetes. Low blood sugar levels are also more likely to occur in people who are fasting, such as before surgery or after prolonged exercise.
Research suggests that normal doses of atenolol probably do not increase the risk of low blood sugar. However, the medication can make low blood sugar less noticeable, which can be dangerous, especially for people with diabetes.
Symptoms of low blood sugar can vary, depending on a number of factors, including how low the levels are. Some examples of early symptoms include:
- Extreme hunger
- Cold sweats
- Blurry vision.
More severe low blood sugar symptoms can include:
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Loss of consciousness
- Loss of life.
Two other symptoms that can occur in people with low blood sugar are increased heart rate and increased blood pressure. In people taking atenolol, these low blood sugar symptoms may not occur because of the effects of the medicine. Therefore, atenolol can "mask" these important symptoms, perhaps making it less noticeable and, therefore, more dangerous.